Can painkillers make women deaf?

Just because headlines are loud doesn’t mean you should listen

 

Painkillers must always be treated with caution and respect.

If they are over used or abused, especially to hide an underlying condition, they can cause serious damage and even death.

But imagine a world where we were unable to manage the daily pains, knocks and aches to which our vulnerable bodies are exposed.

Some people regard painkillers as a weakness and some are very frightened of their potential side effects or addictive properties (which certainly exist but in most cases are easy to spot and deal with should they arise).

Reports like those in the tabloids recently linking the two most common British painkillers – ibuprofen and paracetamol – to hearing loss and deafness serve to stoke those fears and may prevent people making perfectly good use of the chance these drugs offer to manage pain.

So here’s the truth of the story as analysed by the NHS experts on NHS Choices.

 

Where did the story come from?

A study was carried out by researchers from the Massachusetts Eye and Ear Infirmary, Harvard Medical School, Harvard TH Chan School of Public Health, Vanderbilt University, and Brigham and Women's Hospital, all in the US.

It was funded by the US National Institutes of Health.

The study was published in the peer-reviewed American Journal of Epidemiology.

The Daily Mail's article was unnecessarily alarmist, stating that women who take paracetamol and NSAIDS "risk going deaf", and that "painkillers are responsible for 1 in 20 women suffering from partial deafness".

But the study doesn't prove painkillers cause hearing loss: it didn't objectively measure the degree of hearing impairment, only self-reported rates of hearing loss.

The story goes on to add more alarm by warning that hearing loss has been linked to dementia, isolation and memory loss, none of which were measured in the study.

 

What were the actual results?

Of the 55,850 women in the study, 18,663 (33%) reported some level of hearing loss.

Extended use of a Non Steroidal Anti Inflammatory Drug (NSAID); like ibuprofen and paracetamol, but not aspirin, was linked to a raised chance of hearing loss when compared with regular use for less than a single year:

Regular paracetamol use over six years was linked to a 9% higher chance of hearing loss.

Regular NSAID use over six years was linked to a 10% higher chance of hearing loss.

Regular NSAID use for one to four years was linked to a 7% increased risk

Regular NSAID use for five to six years was linked to an 8% increased risk.

Assuming the link was because the drugs cause hearing loss, the researchers calculated 4% of the cases of hearing loss reported by women in the study were the result of NSAID use, and 1.6% were the result of paracetamol use.

 

What does it mean?

Many people use medicines like paracetamol or ibuprofen for aches and pains. There's no suggestion from this study that occasional use to manage a headache or muscle strain is harmful.

But the study is a reminder that regular use – defined by the researchers as two days or more a week – could have health consequences over time.

However, this study has some limitations. As a cohort study, it can't prove cause and effect between paracetamol and NSAIDs and hearing loss.

And it mainly included white women, all in the US, so we don't know if the results apply to other groups.

Also, the increased risk was small – as there's no information about some factors that can also affect hearing, such as exposure to loud noise; it is very possible unmeasured confounding factors might have explained the link.

As hearing loss was not measured by hearing tests but just by asking people if they'd had hearing problems, it is subject to further diagnostic uncertainty.

 

Hearing loss is common as people get older. There are ways to protect your hearing – for example, limiting your exposure to loud noise, wearing hearing protection in noisy environments, and keeping the volume down on personal headphones.

Overall, however, this study adds to previous evidence that the regular use of paracetamol and NSAID medicines could be a factor in some cases of hearing loss. It makes sense to limit your use of these drugs to when they're needed.

If you find you have to take painkillers on several days a week, it's probably a good idea to talk to your doctor about what's causing the pain and whether there are better ways to manage it.

Subscribe to MHM Newsletter


If you enjoy finding out more about health matters then why not get the very latest news delivered fresh to your inbox every week? It's a completely FREE service so join up now, simply enter your email address below:

Title
First Name
Last Name
Email Address
Confirm Email

Please rest assured, we will never pass your email address to any other company. These emails are free and without obligation. You can unsubscribe any time you choose.

Lyprinol
Featured News
Copyrights ©2015 - Meta Health Monitor